Medication Induced Gastro Injury

Pain Medications and Gastrointestinal Injury

Every day we are bombarded with ads for medications to ease the pain of arthritis. The majority of these ads are for a common class of drugs called nonsteroidal anti-inflammatory drugs or NSAIDs. These are very commonly used drugs – more than 30 million Americans take these medications on a daily basis.

NSAIDs include aspirin, over the counter medications like Advil, Motrin, Aleve, Nuprin and the generic version, ibuprofen. A few of the well-known brand name prescription medications within this same class include Naprosyn, Mobic, Indocin, Relafen and Clinoril.

These drugs are also combined with antihistamines and marketed as a sleep aid such as Advil PM. Additionally, NSAIDs are combined with a decongestant and marketed as Motrin Cold and Sinus.

While NSAIDs are very effective medications for lessening inflammation and fever and easing the pain of arthritis, they can also cause serious side effects, mainly in the gastrointestinal (GI) tract.

Both limited and chronic use of NSAIDs can lead to stomach ulcers and may also cause damage to the lining of the small intestines and colon. These injuries are referred to as NSAID-induced gastropathy, enteropathy and colopathy.

The general public is aware of the risk of stomach ulcers, but lesser known is the risk of NSAID-induced intestinal ulcers, strictures, perforation and colitis. Studies in humans taking chronic NSAIDs have shown 50-70% of the individuals have evidence of damage to the small intestines(1,2).

 

Decreased Intestinal Inflammation: Yet Another Benefit of Probiotics

NSAIDs prevent the production of a protective mucus barrier in the small intestines. Without this protective barrier, bile acids, enzymes and harmful intestinal bacteria are able to damage the intestinal lining cells. However, experimental studies in mice have shown that the NSAIDs cannot cause this injury to the small intestines if the intestinal tract is sterile(4).

Since our intestines and GI tracts are not sterile, a study was undertaken to determine if probiotic bacteria given to individuals taking NSAIDs could protect against small intestinal damage(3). They studied 20 healthy volunteers who took either a placebo or a probiotic. All volunteers received indomethacin, and their stools were collected to measure for a protein called calprotectin. This protein is increased in stools if there is damage to the intestines(4).

The study found that the volunteers receiving the placebo had a statistically significant increase in calprotectin concentration in their stools beginning on the second day of taking indomethacin compared to the group that received the probiotic. The authors concluded that the results of this study suggest that a probiotic given before and during indomethacin therapy could be useful in decreasing intestinal inflammation. They recommended that further studies be performed to confirm their results.

 

Take Home Message

Each year scientific studies are discovering new health benefits of probiotics. Based on the current study, I would suggest if individuals need to be on NSAID drugs, they should consider taking a probiotic with a mixture of bacteria in a dose of greater than 10 billon per serving – like EndoMune Advanced.

Finally, I think it is important for the general population to understand that taking NSAIDs in any form has potential adverse effects and the risks versus benefits should be considered.

Thank you for your interest in EndoMune.

Eat healthy, exercise and live well!

Dr. Lawrence Hoberman

 

(1) Is non-steroidal anti-inflammatory drug (NSAID) enteropathy clinically more important than NSAID gastropathy? Adebayo D, Bjarnason I.Postgrad Med J. 2006 Mar;82(965):186-91

(2) Present status and strategy of NSAIDs-induced small bowel injury. Higuchi K, Umegaki E, Watanabe T, Yoda Y, Morita E, Murano M, Tokioka S, Arakawa T.J Gastroenterol. 2009;44(9):879-88. Epub 2009 Jul 1

(3) The effects of a probiotic mixture on NSAID enteropathy: a randomized, double-blind, cross-over, placebo-controlled study.Montalto M, Gallo A, Curigliano V, D’Onofrio F, Santoro L, Covino M, Dalvai S, Gasbarrini A, Gasbarrini G.Aliment Pharmacol Ther. 2010 Apr 7

(4) Fecal calprotectin as a promising marker of inflammatory diseases. Paduchova Z, Durackova Z.Bratisl Lek Listy. 2009;110(10):598-602.

Side Effects of Heartburn Drugs

According to Heath.com, too many people are taking heartburn drugs. These drugs, while beneficial for certain ailments, may have more negative consequences that outweigh the benefits.

Two of the new studies found that proton pump inhibitors are associated with an increased risk of infection from the bacterium Clostridium difficile, a hard-to-treat intestinal infection that can occur in people taking antibiotics. C. difficile typically results in severe diarrhea but can lead to removal of the colon or even death in extreme cases.

In the past I’ve discussed C. difficile at length. Scientists have discovered that C. difficile infections have not only been increasing, but are more severe, more difficult to treat, and more likely to relapse. Analyses of outbreaks have identified a new strain of C. difficile. It is more virulent because it produces more damaging toxins and is resistant to a commonly-used type of antibiotic called fluoroquinolones, like Cipro.

To read the CNN article at length, visit:
http://www.cnn.com/2010/HEALTH/05/10/….

Scroll to Top